Heat, Southern Litchfield
- When
- August 14, 11:00 AM EST to 6:00 PM EST
- Where
- Southern Litchfield forecast zone
- Reported by
- Public
- Coordinates
- 41.847, -73.221 (the zone’s center; the record gives no point)
With a southerly flow in place, a warm and humid air mass continued to be in place on Sunday, August 14th. With temperatures well into the 90s and dewpoints reaching around 70 degrees, heat index values exceeded 100 degrees during the afternoon and early evening hours across southern Litchfield County.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
With a southerly flow in place, a warm and humid air mass continued to be in place on Sunday, August 14th. With temperatures well into the 90s and dewpoints reaching around 70 degrees, heat index values exceeded 100 degrees during the afternoon and early evening hours across southern Litchfield County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 14, 9:45 AM EST, 1 hour 15 minutes earlier.
Area Forecast Discussion National Weather Service Albany NY 1045 AM EDT SUN AUG 14 2016 .SYNOPSIS... Another humid day especially for areas to the south of the Capital District. Some showers and thunderstorms will occur this afternoon as a cool front moves gradually southward across the region. With the passage of front tonight, some drier air will filter into the region. However, temperatures will still run above normal, by around 5 degrees. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... The heat advisory remains in effect for this afternoon into the early evening for Dutchess, eastern Ulster and southern Litchfield County. In this area, expecting highs into the upper 80s to lower 90s and combine with the humidity heat indices will rise to around 100 degrees. Across the rest of the froecast area expecting highs in the 80s with mid to upper 70s across the higher terrain (southern Adirondacks, southern Green Mountains and eastern Catskills). Dew points will are still in the 70s. A cool front will move gradually southeastward across the region. Some showers and thunderstorms are expected ahead of the boundary particularly to the south and east of the Capital District in the more unstable, warmer and more humid air. The Storm Prediction Center maintains a marginal risk for severe weather for this area. 12Z soundings this morning have precipitable water values lower than yesterday with 1.98 inches (1.62 percent of normal) at Albany and 1.45 inches (131 percent of normal) at BUF. So some storms will be capable of heavy downpours. We are still trying to gather reports from yesterday and last night storms. If you know of damage from the thunderstorms, please send your report(s) with the location of damage and the time the damage occurred to us at alb.stormreport@noaa.gov Thank you! && .SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY NIGHT/... Tonight through Monday night...The cold front will drop south through the remainder of the forecast area tonight taking the oppressive heat and humidity with it. Dry weather is expected from tonight through Monday night. Lows tonight will be in the 60s to around 70 with highs on Monday in the mid 70s to upper 80s. Lows Monday night will finally be a little cooler with readings in the upper 50s to upper 60s. Tuesday and Tuesday night looks active once again as more showers and thunderstorms are expected as a low pressure system tracks quickly northeast from the mid west Tuesday morning into the northeast by Wednesday morning. Have increasing pops during this period with an increase in humidity as well. Highs on Tuesday are expected to be in the mid 70s to mid 80s with lows Tuesday night in the upper 50s to around 70. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... The long term period looks initially active, before possibly settling down a bit by Friday. Low pressure should track northeast of the region by late Wednesday/Wednesday night, allowing the areal coverage of showers and thunderstorms to decrease. However, another northern stream impulse is expected to approach from the west Thursday, bringing the possibility of additional scattered showers/thunderstorms. Eventually, drier air may spread into the region in the wake of this impulse for Friday into Saturday, and will indicate dry conditions at this time. As of temperatures, daytime highs should generally average in the lower/mid 80s through the period for valleys, and 75-80 across higher elevations. Overnight lows will mainly be in the 60s. It will be quite humid again Wednesday, with some dewpoints possibly reaching or exceeding 70. Slightly less humid conditions are expected for Thursday-Saturday. && .AVIATION /14Z SUNDAY THROUGH THURSDAY/... A cold front will slowly move from northwest to southeast across the TAF sites later this morning through mid afternoon. Additional scattered showers and possible thunderstorms will develop ahead of the front. These showers/thunderstorms should be more widespread at KPSF and KPOU, and less in areal coverage at KGFL and KALB. The best chances for showers/thunderstorms will be between roughly 15Z-19Z/Sunday at KGFL and KALB, and between 16Z- 20Z/Sunday at KPSF and KPOU. Mainly VFR conditions are expected today. However, brief reductions to MVFR/IFR will be possible in any showers/thunderstorms. VFR conditions are expected through this evening. There could be patchy ground fog/low clouds after 08Z/Mon, but overall probability is low enough at this time to mention in current TAFs, especially since there may be a rather thick canopy of high clouds through much of the night. Winds will mainly be from the south to southwest at 5-10 KT, then should become west to northwest after the front passes at similar speeds, although could gust into the 10-20 KT range. Winds should decrease to less than 5 KT later this evening. Low level wind shear will persist through around 15Z/Sun, as sfc winds remain light from the south to southwest at less than 8 KT, while winds around 2000 FT AGL remain from the west southwest at around 30 KT. Outlook... Monday Night: Low Operational Impact. Slight Chance of SHRA...TSRA. Tuesday: Moderate Operational Impact. Likely SHRA...TSRA. Tuesday Night: High Operational Impact. Likely SHRA...TSRA. Wednesday: Moderate Operational Impact. Chance of SHRA...TSRA. Wednesday Night: Moderate Operational Impact. Scattered SHRA. Thursday: Moderate Operational Impact. Scattered SHRA...TSRA. && .FIRE WEATHER... Humid conditions will continue along with the threat for showers and thunderstorms through today as a front moves gradually southward across the region. Any storm will be capable of producing locally very heavy rainfall. With the passage of front tonight some drier air will filter into the region in the wake of the boundary for early in the week. Temperatures will still run above normal by around 5 degrees. Relative humidity values will only drop to 50 to 70 percent this afternoon, recover to 85 to 100 percent tonight, and drop to 45 to 60 percent on Monday. Winds will be southwest to west at 5 to 10 mph today, and west at 5 to 10 mph tonight and Monday. && .HYDROLOGY... A threat of thunderstorms producing very heavy rainfall remains today as PWATS continue to be elevated above 1.5 inches with local values as high as 2.25 inches. This threat will continue through today until the passage of a cold front. The boundary is expected to move to our south tonight with precipitable water values forecast to drop below 1.5 inches tonight into Monday. A brief period of dry weather is expected late tonight into Monday night, then more unsettled and humid weather is expected through the middle of the week. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...Heat Advisory until 7 PM EDT this evening for CTZ013. NY...Heat Advisory until 7 PM EDT this evening for NYZ064>066. MA...None. VT...None. && SYNOPSIS...IAA/11 NEAR TERM...IAA/11 SHORT TERM...11 LONG TERM...KL AVIATION...KL FIRE WEATHER...11 HYDROLOGY...IAA/11
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 332 AM EDT SUN AUG 14 2016 CTZ013-NYZ064>066-151100- SOUTHERN LITCHFIELD-EASTERN ULSTER-WESTERN DUTCHESS-EASTERN DUTCHESS- 332 AM EDT SUN AUG 14 2016 ...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 7 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN CONNECTICUT AND THE MID HUDSON VALLEY OF EAST CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HEAT ADVISORY. THERE IS A MARGINAL RISK OF SEVERE THUNDERSTORMS TODAY. THE GREATEST THREAT WOULD BE DAMAGING WINDS. IN ADDITION ANY THUNDERSTORMS WILL BE CAPABLE OF PRODUCING VERY HEAVY RAIN. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HEAT ADVISORY. THUNDERSTORMS ARE ALSO POSSIBLE TUESDAY THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. CTZ001-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063-082>084- VTZ013>015-151100- NORTHERN LITCHFIELD-NORTHERN BERKSHIRE-SOUTHERN BERKSHIRE- NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-SOUTHERN FULTON- MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-NORTHERN WASHINGTON- SCHOHARIE-WESTERN SCHENECTADY-EASTERN SCHENECTADY-SOUTHERN SARATOGA- WESTERN ALBANY-EASTERN ALBANY-WESTERN RENSSELAER-EASTERN RENSSELAER- WESTERN GREENE-EASTERN GREENE-WESTERN COLUMBIA-EASTERN COLUMBIA- WESTERN ULSTER-NORTHERN FULTON-SOUTHEAST WARREN-SOUTHERN WASHINGTON- BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM- 332 AM EDT SUN AUG 14 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK EXCLUDING THE MID HUDSON VALLEY...AND SOUTHERN VERMONT. .DAY ONE...TODAY AND TONIGHT. THERE IS A MARGINAL RISK OF SEVERE THUNDERSTORMS TODAY. THE GREATEST THREAT WOULD BE DAMAGING WINDS. IN ADDITION ANY THUNDERSTORMS WILL BE CAPABLE OF PRODUCING VERY HEAVY RAIN. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THUNDERSTORMS ARE ALSO POSSIBLE TUESDAY THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
959 AM EDT SUN AUG 14 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0812 PM TSTM WND DMG WEST COXSACKIE 42.37N 73.82W
08/13/2016 GREENE NY TRAINED SPOTTER
TREES AND TREE LIMBS DOWN. TIME RADAR ESTIMATED.
&&
EVENT NUMBER ALY1602042
WASULAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1014 AM EDT SUN AUG 14 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM TSTM WND DMG EDINBURG 43.23N 74.09W
08/13/2016 SARATOGA NY LAW ENFORCEMENT
TREES AND WIRES DOWN
&&
EVENT NUMBER ALY1602043
WASULAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1022 AM EDT SUN AUG 14 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM TSTM WND DMG WILTON 43.18N 73.75W
08/13/2014 SARATOGA NY LAW ENFORCEMENT
TREES AND WIRES DOWN.
&&
EVENT NUMBER ALY1602044
WASULAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1028 AM EDT SUN AUG 14 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM TSTM WND DMG CHARLTON 42.93N 73.97W
08/13/2016 SARATOGA NY LAW ENFORCEMENT
TREES AND WIRES DOWN.
&&
EVENT NUMBER ALY1602045
WASULAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1149 AM EDT SUN AUG 14 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0707 PM TSTM WND DMG 1 NW FOURTH LAKE 43.37N 73.84W
08/13/2016 WARREN NY LAW ENFORCEMENT
TREES AND TREE LIMBS DOWN. RADAR ESTIMATED
&&
EVENT NUMBER ALY1602046
WASULAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1153 AM EDT SUN AUG 14 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0719 PM TSTM WND DMG 1 W PATTENS MILLS 43.38N 73.62W
08/13/2016 WARREN NY LAW ENFORCEMENT
TREES AND BRANCHES DOWN ON RAINBOW TRAIL IN QUEENSBURY
&&
EVENT NUMBER ALY1602047
WASULAThe national radar mosaic for the moment the first event began.
1 heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Connecticut in 2016Every state in 2016This day in weather historyWarnings in Connecticut, August 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 654726.